MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD
Model Number 48630B-04
Medical Device Problem Code Misfire (2532)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 11/29/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci assisted pulmonary lobectomy, the surgeon fired a curved-tip stapler 30 instruments on the bronchus and the knife blade of a stapler reload allegedly got "bumped off the track." it was explained that during the procedure, the surgeon had used a blue stapler reload and experienced an incomplete staple line.The surgeon then decided to use a green stapler reload but was unsuccessful.At that time, the surgeon decided to convert to an open procedure to complete the resection with a third-party handheld stapler and then proceeded to close the operative site with a muscle flap.It was noted that the patient had very calcified, thickened tissue which may have caused the stapler to not complete the stapling process.The initial reporter confirmed that there were no intraoperative stapler or stapler engagement issues and that the curved tip-up 30 stapler instrument would not be returned for evaluation.Additionally, the stapler reloads would not be returned to isi for evaluation, as they have been discarded.
 
Additional Manufacturer Narrative
Based on the information provided, the root cause of the intraoperative complication and customer reported failure mode cannot be determined.It is unknown if the intraoperative issue was related to anatomical/clinical reasons or a product issue.If additional information is received, a follow-up mdr will be submitted.A site history complaint review was conducted for the procedure date of (b)(6) 2021 and did not show any additional complaints related to this product.The stapler instruments and reloads used during the procedure have been discarded.Therefore, no products are expected to return to intuitive surgical, inc.(isi) for failure analysis evaluation.A review of the system and instrument logs has been performed.There were no observed events in the system logs that would suggest a product issue and logged events are in line with normal system functionality.While not all reusable instruments used in the case have been used in subsequent procedures at this time, a site history search shows no complaints filed against those instruments.A review of the stapler logs for the curved tip-up stapler 30 instrument associated with this event has been completed.The tool table show shows 13 stapler reloads (5 blue, 5 white, and 3 green) were fired by a curved-tip stapler 30 instrument (part #470530-08, lot #t10210111-0011), however the order in which they were fired or the firing results (pass/fail) are unknown.No image or video clip for the reported event was submitted for review.This complaint is being reported due to the following conclusion: during a da vinci-assisted pulmonary lobectomy procedure, the surgeon fired a curved-tip stapler 30 instrument on the bronchus but the transection of the tissue was incomplete.The patient¿s bronchus was very calcified and it is suspected that it is why the stapling failure occurred.As a result, the surgeon converted to open surgery and completed the transection with a third-party stapler instrument.At this time, the root cause of the alleged event is unknown.Blank mdr fields: follow-up was attempted, but the patient information in sections was either unknown, unavailable, not provided, or not applicable.The expiration date for section is not applicable.Field is blank because the product is not implantable.Information for the blank fields in section is not available.Fields are not applicable.
 
Additional Manufacturer Narrative
 
Event or Problem Description
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just an adverse event as previously reported due to the report of there being an allegation of a blue load 30mm stapler failure due to the blade becoming exposed, which could potentially be related to a product problem.After the first attempt, the left-over staples from the first staple line contributed to the subsequent misfires.Corrected information can be found in the following field: b1 updated to " adverse event and product problem" from " adverse event".Updated fields: g3, g6, h2, h10.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30 RELOAD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key13060842
Report Number2955842-2021-11794
Device Sequence Number1427607
Product Code GDW
UDI-Device Identifier10886874112837
UDI-Public(01)10886874112837(10)M90210517
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48630B-04
Device Catalogue Number48630B
Device Lot NumberM90210517
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/29/2021
Supplement Date Received by Manufacturer11/29/2021
Initial Report FDA Received Date12/22/2021
Supplement Report FDA Received Date06/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/11/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown